Ask Dr. Roach: Steroid dosage taken to relieve pain is safe, but not indefinitely.

DEAR DR. ROACH >> I need your opinion. I was diagnosed with metastatic lung cancer almost two years ago. I have had chemo treatments (Keytruda, carboplatin and Alimta) for over one year. My most recent PET and CT scans of my lungs were all stable, with no change. My oncologist says that I do not have to come back for three months, and to get another CT scan in six months.

My issue is that I have developed pain in my shoulders, legs and torso, which could be from my chemo treatment. My internist has put me on 2.5 mg of prednisone twice a day, and this does relieve my pain. What are the long-term side effects of this dosage of prednisone? What do you think of my situation as a whole?

— Anon.

Dear Anon >> Medications to treat cancer (chemotherapy is an overall term for any kind of medication, but has come to mean medicines specifically for cancer, and sometimes excludes immunological treatments, such as the Keytruda you have taken) often have many side effects. Of the medicines you have taken, Keytruda is the one most likely to cause bone pain. However, I would always be concerned, because lung cancer can spread to bones, and either your oncologist or internist should have considered an evaluation to see whether there is any evidence of this.

Steroids like prednisone are usually effective for bone pain related to cancer and its treatment. The dose you are on is relatively low. Steroids certainly have the potential for many side effects, but this dose is pretty safe. Still, I hope you would not continue to be on prednisone indefinitely. If the pain is due to the chemotherapy, I would expect it to fade over time.

Metastatic lung cancer (meaning that it has spread outside the primary tumor) is not considered curable, but treatments improve both the length and quality of life. The fact that your cancer is not growing by the imaging scans is a very good sign.

DEAR DR. ROACH >> My great aunt Rose died of pneumonia at 18, way before I was born.My mom told me Rose went out in the cold with wet hair, so she got sick. And she said thatwe didn’t have penicillin yet, so Rose died. Anyway, needless to say that my sister and Ididn’t go out with wet hair. Why did people used to think you could get sick if you wentoutside with wet hair, especially in cold weather? Is there any possible connection betweengoing outside in the cold with wet hair and getting sick? Everything I read says no, but thatmyth had to start somewhere.

— H.C.

Dear H.C. >> Colds are caused by viruses, and pneumonias can be caused by bacteria or viruses. Wet hair doesn’t affect whether you are exposed to a virus or not. There remains some controversy about whether being cold increases your susceptibility to getting an infection of either viruses or bacteria. Most studies have suggested that there is not a significant increase in risk, but one study did show a 10% increase in colds among people who had their feet chilled. Folklore about medicine often contains a morsel of truth, sometimes a lot more.

It is clear that low humidity levels, common in temperate zones during winter, increase the ability for viruses to be transmitted, but if there is an increased risk for colds for people who get cold or wet, the risk seems to be small.

Contact Dr. Roach

Email: ToYourGoodHealth@med.cornell.edu


0 0
painandmeds.jpg

 

+ Click to show meta information.

Please Login to add comments.
Please login to reply or flag this note.
Email to friends using email, gmail, yahoo mail, hotmail, outlook, live mail.